Scaling of matrices to achieve specified row and column sums
- 599 Downloads
IfA is ann ×n matrix with strictly positive elements, then according to a theorem ofSinkhorn, there exist diagonal matricesD1 andD2 with strictly positive diagonal elements such thatD1A D2 is doubly stochastic. This note offers an alternative proof of a generalization due toBrualdi, Parter andScheider, and independently toSinkhorn andKnopp, who show that A need not be strictly positive, but only fully indecomposable. In addition, we show that the same scaling is possible (withD1 =D2) whenA is strictly copositive, and also discuss related scaling for rectangular matrices. The proofs given show thatD1 andD2 can be obtained as the solution of an appropriate extremal problem.
The scaled matrixD1A D2 is of interest in connection with the problem of estimating the transition matrix of a Markov chain which is known to be doubly stochastic. The scaling may also be of interest as an aid in numerical computations.
KeywordsMarkov Chain Numerical Computation Mathematical Method Diagonal Element Transition Matrix
Unable to display preview. Download preview PDF.
- Bauer, F. L.: Optimally scaled matrices. Numer. Math.5, 73–87 (1963)Google Scholar
- Baumert, L. D.: Extreme copositive quadratic forms. Pacific J. Math.19, 197–204 (1966).Google Scholar
- ——: Extreme copositive quadratic forms, 11. Pacific J. Math.20, 1–20 (1967)Google Scholar
- Brualdi, R. A., S. V. Parter andH. Schneider: The diagonal equivalence of a nonnegative matrix to a stochastic matrix. J. Math. Anal. Appl.16, 31–50 (1966).Google Scholar
- Goldstein, A. A., andJ. F. Price: An effective algorithm for minimization. Numer. Math.10, 184–189 (1967).Google Scholar
- Hobby, C., andR. Pyke: Doubly stochastic operators obtained from positive operators. Pacific J. Math.15, 153–157 (1965).Google Scholar
- Householder, A. S.: The Theory of Matrices in Numerical Analysis. New York: Blaisdell Publ. Co. 1964.Google Scholar
- Marcus, M., andM. Newman: The permanent of a symmetric matrix. Notices Am. Math. Soc.8, 595, # 587–85 (1961).Google Scholar
- —— ——: Generalized functions of symmetric matrices. Proc. Am. Math. Soc.16, 826–830 (1965).Google Scholar
- Marshall, A. W., andI. Olkin: Multivariate Chebyshev inequalities. Ann. Math. Statist.31, 1001–1014 (1960).Google Scholar
- Maxfield, J., andH. Minc: A doubly stochastic matrix equivalent to a given matrix. Notices Am. Math. Soc.9, 309, # 592–81 (1962).Google Scholar
- Menon, M. V.: Reduction of a matrix with positive elements to a doubly stochastic matrix. Proc. Am. Math. Soc.18, 244–247 (1967).Google Scholar
- Ryser, H. J.: Combinatorial Mathematics. The Mathematical Assoc. of Amer. (9963).Google Scholar
- Sinkhorn, R.: On best doubly stochastic estimates. Notices Am. Math. Soc.9, 294, * 592–34 (1962).Google Scholar
- ——: A relationship between arbitrary positive matrices and doubly stochastic matrices. Ann. Math. Statist.35, 876–879 (1964).Google Scholar
- ——: A relationship between arbitrary positive matrices and stochastic matrices. Canad. J. Math.18, 303–306 (1966).Google Scholar
- ——: Diagonal equivalence to matrices with prescribed row and column sums. Am. Math. Monthly74, 402–405 (1967).Google Scholar
- ——, andP. Knopp: Concerning nonnegative matrices and doubly stochastic matrices. Pacific J. Math.21, 343–348 (1967).Google Scholar